Like falling leaves, hair loss in autumn is a natural phenomenon that most people experience. But experts say it could become serious for some if not treated at an early stage.
Regular hair loss is assumed to be influenced by a number of factors including genetics and stress. Some experts believe seasonal loss is believed to be exacerbated by the cold, dry weather extracting moisture from the scalp.
“Everyone experiences hair loss during aging, but it is more noticeable when there is a huge temperature range and dry air,” said Park Sung-ik, Ph.D., of Pibro Oriental Clinic in Gangnam, Seoul.
“There are many ways to detect this by self-diagnosis, such as shedding more than 100 hairs per day; getting dandruff; hair thinning out and hair turning a brownish color from black.”
Fast treatment in the early stage is important, Park explained, as even light symptoms can lead to severe hair loss.
“At home, try to avoid eating food that’s too spicy, salty, sweet and oily. Coffee, cigarettes, alcohol should be avoided as well, of course,” Park added.
Consuming protein is important, and changing one’s dietary habits to include more seafood, vegetables and fruit is the easiest way to alleviate the problem.
Hair loss is a common condition affecting both men and women in Korea, with the number of patients exceeding 10 million, according to the Health Insurance Review and Assessment Service.
Men account for 45.8 percent of the total hair loss patients, and women 48.1 percent, according to the data.
Hair thinning and baldness also involve stress and loss of confidence.
For common male pattern hair loss, drugs such as Propecia are recommended, according to pharmacist Park Jung-hoon.
But the drug has serious side effects for female patients, such as fetal deformity, sexual dysfunction and impotence.
Side effects are less common in men, with about 2 percent of male patients experiencing problems like erectile dysfunction.
Herbal acupuncture in oriental hospitals, scalp scaling and scalp massage are alternatives available for those skeptical of the drug’s effectiveness or worried about its side effects.
By Suk Gee-hyun (email@example.com